North Dakota, 2006

Lightning Strike in North Dakota, September 15, 2006

September 15, 2006 · NWS FGF · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 15, 7:29 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 15, 7:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
829 PM CDT FRI SEP 15 2006

.UPDATE...
WILL LET WIND EXPIRE AT 10 PM...AS NIGHTTIME INVERSION DEVELOPS
KEEPING SUSTAINED WINDS MORE IN THE 15 TO 20 MPH OVERNIGHT. WITH
45 TO 55 KT 850 MB WINDS AND 30KT 925 MB WINDS MOST OF THE
NIGHT...GUSTS TO 30 MPH WILL CONTINUE WITH LOCALLY HIGHER GUSTS
BEING TRANSPORTED DOWN NEAR ANY THUNDERSTORM DUE TO STILL DRY SUB
CLOUD LAYER. MODELS HAVE A DECENT HANDLE ON TWO SHORT WAVES WHICH
WILL AFFECT THE AREA TONIGHT. ONE SHORT WAVE IN WCNTRL MN WILL
MOVE TO NCNTRL MN BY 06Z WITH CURRENT ACTIVITY ALSO MOVING NORTH-
NORTHEAST WITH WAVE. SECOND ROUND OF CONVECTION SHOULD OCCUR LATER
TONIGHT AS SHORT WAVE MOVES FROM CNTRL NEBRASKS/SE SD INTO NE
SD/WCNTRL MN 06Z-09Z PERIOD. THIS WAVE ASSOC WITH STRONGER STORMS
IN ERN NEBRASKA AND SE SD...AND RUC DOES HAVE CONTINUED 850 MB AND
SURFACE MOIST ADVECTION ALL NIGHT....SO SECOND ROUND OF CONVECTION
SHOULD BE MORE EFFICIENT RAIN PRODUCES AS DEW PTS CLIMB A BIT AND
CEILING LOWER. COULD SEE SOME MVFR CIGS LATE TONIGHT AND EARLY
SATURDAY IN 850 MB RIBBON OF HIGHER DEW PTS WHICH WILL BE OVER THE
RED RIVER VALLEY INTO WRN MN 09Z-15Z PERIOD.

GRIDDS HAVE SCT TRW WITH 40 POPS AND THIS SEEMS REASONABLE. MIGHT
TWEEK LOWS UP A TAD...MORE LIKE 63-65 VERSUS OUR 60-63...DUE TO
WIND AND INCREASED SFC MOISTURE LATER TONIGHT.

SATURDAY LOOKS ACTIVE IN THE LATE AFTN/EARLY EVE. ALL SIGNS POINT
TO SQUALL LINE FORMATION SOUTH OF SFC LOW WHICH IS PROGGED TO BE
IN CNTRL OR SOUTHEAST ND. SQUALL LINE LIKELY TO SWING EAST AND
NORTHEAST WITH COLD FRONT AND SHARP DRY LINE...MOST PROUNOUNCED IN
ERN SD INTO MN AND NW IA. HOW MUCH DEW PTS RISE AND HOW MUCH SUN
CAN APPEAR ARE ALSO MAIN QUESTIONS. MODELS WANT TO HAVE MID 60 DEW
PTS IN THE AREA...WE WILL SEE.

&&

.PREV DISCUSSION... (ISSUED 232 PM CDT FRI SEP 15 2006)

SHORT TERM...
MAIN FORECAST CHALLENGES CONTINUE TO CENTER AROUND EVOLUTION OF
POWERFUL STORM SYSTEM TO AFFECT REGION THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. MODELS CONTINUE IN REASONABLE AGREEMENT...WITH
THE GFS SLOWER IN MOVING SYSTEM THROUGH THE AREA AND THIS MAKES
THE MOST SENSE GIVEN SLOW EVOLVING UPPER LOW AND OCCLUDING SYSTEM.

FOR TONIGHT...WARM/MOIST ADVECTION ALOFT WILL CONTINUE AND
ELEVATED CAPE INCREASES AFTER 06Z. ONCE LOW LEVEL JET INCREASES
AFTER DARK...ELEVATED CONVECTION IS POSSIBLE ALONG WITH DEVELOPING
UPPER LEVEL DIVERGENCE LATER TONIGHT. IN ADDITION...SHORTWAVE
SHOULD MOVE INTO SOUTHERN AREAS AROUND 02Z TIMING IT FROM WATER VAPOR.
AN MCS MAY DEVELOP IN THE CENTRAL DAKOTAS LATER TONIGHT AND MOVE
INTO AREA...AND WILL CONTINUE WITH CHANCE POPS. TEMPS WILL ONCE
AGAIN BE WELL ABOVE NORMAL...AS SOUTHERLY WINDS PERSIST THROUGH
THE NIGHT. WE WILL LEAVE WIND ADVISORY IN PLACE UNTIL 10PM...WITH
AT LEAST SOME DECOUPLING EXPECTED THEREAFTER.

FOR SATURDAY AND SATURDAY NIGHT...LEFT EXIT REGION OF STRONG UPPER
LEVEL JET WILL MOVE INTO THE AREA BY SATURDAY AFTERNOON. THIS
COUPLED WITH STRONG FORCING ALONG COLD FRONT AS SFC LOW SHOULD
LEAD TO FAIRLY WIDESPREAD COVERAGE OF THUNDERSTORMS BY SAT
AFTERNOON AND EVENING. MLCAPES CLIMB TO AROUND 1500 J/KG...IF
DEWPOINTS CAN MAKE IT INTO THE LOW 60S AND CONVECTIVE TEMPS AROUND
73 CAN BE REACHED. DEEP LAYERED SHEAR WILL ALSO BE SUFFICIENT FOR
SUPERCELLS INITIALLY...WITH SQUALL LINE EVOLUTION POSSIBLE
THEREAFTER ALONG COLD FRONT MOVING FROM WEST TO EAST. WE WILL MENTION
SEVERE WORDING IN GRIDS SAT AFTERNOON AND EVENING...ALONG WITH
HEAVY RAIN POTENTIAL WITH PWATS IN EXCESS OF 1.50 INCHES.

BY SUNDAY AND MONDAY...COLD OCCLUSION WILL AFFECT REGION AND COOL TEMPS
WELL BELOW NORMAL. WRAPAROUND SHOWERS APPEAR TO BE A GOOD
BET...WITH NORTHERN AREAS TARGETED THE MOST. THERE MAY BE ENOUGH
OF A DRY SLOT MOVING INTO SOUTHERN AREAS...BUT WILL CONTINUE WITH
POPS FOR ENTIRE REGION WITH MAINLY SHOWERS EXPECTED. TEMPS WILL
COOL MAINLY INTO THE 40S FOR HIGHS BY MONDAY...WITH MORE
WRAPAROUND SHOWERS POSSIBLE. THERE MAY EVEN BE SOME SNOW MIXING
IN WITH THE RAIN MAINLY IN NW AREAS...BUT FEELING ENOUGH MELTING
SHOULD OCCUR IN LOWEST 1000FT TO PRECLUDE A MIX...BUT IT WILL BE
CLOSE AND MAY NEED TO ADD EVENTUALLY.

LONG TERM(TUE-FRI)...
EXPECT COOL AND UNSETTLED PATTERN TO HIGHLIGHT PERIOD AS NEGATIVE HEIGHT
ANOMALIES ENCOMPASS A LARGE PORTION OF CONUS. ABOVE SCENARIO MEAN LONGWAVE
PATTERN SHOULD DEPICT STRONG CLOSED LOW OVER HUDSON BAY WHILE SECONDARY
POSITIVELY TILTED TROUGH OF LOW PRESSURE WILL BE EVIDENT FROM THE NORTHERN
ROCKIES TO CALIFORNIA COAST. WILL KEEP LOW POP THREAT FOR SHOWERS ON WED
AND THEN AGAIN ON FRIDAY AS PIECES OF S/W ENERGY EJECT NORTHEAST FROM THE
BASE OF MEAN TROUGH INTO THE NORTHERN PLAINS. LATEST MODEL PROJECTIONS PUT
BEST UPPER LEVEL SUPPORT I.E. PIVA TO THE SOUTH OF CWFA FROM SOUTH DAKOTA
INTO NORTHERN IOWA. AFTER VERY COOL START TO PERIOD EXPECT SOME MODERATION
IN TEMPERATURES BY FRIDAY AS SURFACE HIGH DEPARTS TO EAST AND INDUCES FLOW
TO VEER TO A MORE SOUTHERLY COMPONENT IN NATURE.

AVIATION...
EXPECT WINDY CONDITIONS TO PERSIST INTO THE OVERNIGHT ACROSS THE CWFA
AS ENOUGH LOW LEVEL MIXING TAPS STRONG WINDS JUST OFF SURFACE. LATER
TONIGHT PUT TEMPO GROUP FOR ELEVATED THUNDER THREAT WITH EARLIEST CHCS
IN THE SOUTH AND WEST TAF SITES GFS...FAR. EXPECT LEAST LIKELY EAST OF
VALLEY WHERE BJI TAF SITE EXISTS. CLOUDINESS TONIGHT SHOULD MAINLY STAY
IN VFR CATEGORY WITH LOCALIZED POTENTIAL FOR MVFR IN THE VICINITY OF
STRONGER ELEVATED STORMS.

FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ006-NDZ007-
     NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-
     NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ001-MNZ002-
     MNZ003-MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-MNZ014-MNZ015-
     MNZ022-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ006-NDZ007-
     NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-
     NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ001-MNZ002-
     MNZ003-MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-MNZ014-MNZ015-
     MNZ022-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-MNZ040.

&&

RIDDLE
Hazardous weather outlook, Sep 15, 4:56 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT FRI SEP 15 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
556 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS 25 TO 30 MPH WITH OCCASIONAL GUSTS OVER 40 MPH
WILL OCCUR OVER MUCH OF THE REGION THIS AFTERNOON AND EVENING.
THEY WILL BE IN ADVANCE OF A STRONG FRONTAL SYSTEM DEVELOPING AND
APPROACHING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE AREA
ON SATURDAY INTO SATURDAY EVENING. THEY WILL OCCUR WHILE THE FRONT
IS IN THE AREA AND THE UPPER LEVEL JET IS APPROACHING FROM THE
SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 45 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grand Forks

When
September 15, 8:00 PM CST to 8:04 PM CST
Where
Grand Forks County, Grand Forks
Reported by
NEWSPAPER
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Lightning strikes knocked out power to portions of Grand Forks. Street lights and traffic signals were also without power, causing some traffic problems.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533502.